by Neil Bauman, Ph.D.
In the USA, ototoxic antibiotics damage millions of people’s ears each year, yet few people (doctors included) are aware of just how common this really is.
Some months ago I received the following heartbreaking email.
Dear Dr. Neil:
In your articles about ototoxic drugs, you do not make any reference to a practice that I am learning is pretty common, and where many hearing losses occur–in the operating room, when gentamicin is given by IV prior to surgery to lower the risk of infection.
This procedure is gaining in frequency, but it is not monitored for ototoxicity when done! I lost my hearing the night of my surgery on November 8, 2004. Several nurse anesthetists have said to me: “It is from the gentamicin, and the anesthesiologists are aware of the dangers but ignore it.”
So I now have a severe hearing loss in one ear, profound distortion, extreme tinnitus and some exaggerated loudness (recruitment) of certain sounds (like the refrigerator running and the dog getting a drink—I can hear these sounds 40 feet away from the source!)
You could be very helpful to physicians and patients alike in raising awareness and caution concerning IV antibiotics. I know low infections rates play a real role in high ratings of hospitals, so there is a tendency to overdose—as in my case.
If I had known it was such a high risk, I would have kept my bum knee AND my hearing. Thank you for your excellent work!
In today’s email, Anne asked. “Would you pose a question on your blog whether anyone else has experienced hearing loss following joint replacement surgery? I have heard of two other people who have. One lost her hearing in both ears. I would love to know if this has happened to other people as well.”
Those of you that have had similar experiences, either comment directly to this blog, or email me privately if you like.
If you want to learn more about the hundreds of drugs, including Gentamicin, that ravage our ears, point your browser to Ototoxic Drugs Exposed.